Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 84, NWS Pueblo, CO

July 13, 1998Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 13, 1998, 6:16 PM MDT for Baca County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 1998, 6:16 PM MDT (00:16 UTC)
Expired
Jul 13, 1998, 7:15 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The radar

The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:25 PM MDTHail 0.75Two Buttes, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2298 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2298 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2370 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS1 KPUB 140017 RRA
SVRPUB
COC009-140115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
616 PM MDT MON JUL 13 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 715 PM MDT

* AT 613 PM MDT...RADAR SHOWED A SEVERE STORM 2 MILES WEST OF TWO
  BUTTES OR 14 MILES NORTHEAST OF SPRINGFIELD MOVING SOUTH AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE HIGHWAY 116 NEAR TWO BUTTES THROUGH
640 PM AND OPEN COUNTRY SOUTH OF TWO BUTTES UNTIL 715 PM.  AT THIS
TIME... THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE
HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A
SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

SR/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM MDT, 4 hours 16 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT MON JUL 13 1998

MAIN CONCERN FOR TONIGHTS FORECAST IS THE PRECIPITATION COVERAGE. THIS
AFTERNOON A WEAK PV ANOMALY WAS ACROSS SW CO...INTO CENTRAL
NM...ENHANCING CONVECTION IN SOUTHERN CO AND IN NM.  ANOTHER PV ANOMALY
IS FORECAST TO PUSH THROUGH UT THIS AFTERNOON AND THEN WILL BE OVER CO
TONIGHT.  WESTERN COLORADO SHOULD SEE CONVECTION DIE AFTER EARLY
EVENING...AS THE AIR DRIER AIR FROM THE WEST MOVES IN AND THE PV
FEATURE MOVES EAST.  MOST THUNDERSTORMS OVER EASTERN AREA WILL ALSO DIE
OUT WITH THE LOSS OF HEATING...BUT COULD SEE AN ISOLATED SHOWER OR
STORM LATE...DUE TO THE WEAK SYSTEM MOVING ACROSS THE AREA. PRECIP THIS
EVENING SHOULD NOT BE WIDESPREAD...AND WIDELY SCATTERED WILL PROBABLY
BE GOOD FOR MOST AREAS.  TEMPS TONIGHT SHOULD BE SIMILAR TO LAST NIGHT
AND GUIDANCE LOOKS OK.

In the hours before

Local storm report, Jul 13, 4:58 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
458 PM MDT MON JUL 13 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0456 PM    13 E TWO BUTTES           CO    1 INCH HAIL
07/13/98   BACA
Local storm report, Jul 13, 4:58 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
458 PM MDT MON JUL 13 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0456 PM    13 E TWO BUTTES           CO    1 INCH HAIL
07/13/98   BACA

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.